Tietze's Syndrome (Costochondritis)
Named after Alexander Tietze, a German surgeon (1864-1927), Tietze’s syndrome is an inflammation of the costochondral (pertaining to the ribs) cartilages. It is characterized by swelling of one or more costal cartilages causing pain that may radiate to the neck, shoulder, or arm and mimic the pain of coronary artery disease.
The term costochondritis is often used interchangeably with Tietze’s syndrome, but some restrict the former term to pain of the costochondral articulations without swelling.
Rheumatoid arthritis, ankylosing spondylitis, or Reiter’s syndrome may involve costochondral joints but are distinguished easily by their other clinical features.
The cause is unknown. The syndrome usually affects older children and young adults. It occurs more often in women than men.
Pain, tenderness, and spindle-shaped swelling occur in one or more of the 4 upper ribs. Most patients have only one joint involved, usually the second or third costochondral joint. The tenderness and swelling are localized.
The pain may have a sudden or gradual onset, and may be mild or severe, dull or sharp in nature. Sudden coughing or deep breathing accentuates the pain. The pain typically diminishes after a few weeks or months, but the swelling may persist.
The pain from costochondritis may be most noticeable when an individual is lying in bed at night. It is important to find a suitable lying position in order to reduce the degree of discomfort. It may be useful to use local heat as much as possible providing this does not aggravate the condition.
The medical history and physical examination are usually sufficient for diagnosis.
Treatment consists of local heat, analgesics, anti-inflammatory drugs, or local steroid injections. These usually relieve symptoms. Most often the pain subsides after a few weeks or months but swelling may remain for a longer period of time.
Do any tests need to be done for diagnosis or to rule out any other disease?
What treatment do you recommend?
Will you be prescribing any medications? What are the side effects?
What will happen if nothing is done?
Will this condition reoccur?